Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 72, NWS Newport/Morehead City, NC

August 15, 1997Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 15, 1997, 1:53 AM EDT for Onslow County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 1997, 1:53 AM EDT (05:53 UTC)
Expired
Aug 15, 1997, 2:30 AM EDT
In force
37 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 5.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1997-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1997-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WUUS01 KMHX 151754
SVRMHX
NCC133-150630-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
153 AM EDT FRI AUG 15 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  230 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...NORTHERN ONSLOW COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
 
AT 152 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM NEAR RICHLANDS MOVING EAST AT 10 MPH. THIS STORM WILL
AFFECT THE BELGRADE AREA AROUND 215 PM. THE MAIN THREAT FROM
THIS STORM WILL BE 1 INCH HAIL.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A
STRONG BUILDING.  AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES
AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY
RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD.
 
RVT/JCI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 8:54 PM EDT, 4 hours 59 minutes earlier.

Area forecast discussion, Aug 14, 8:54 PM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
854 PM EDT THU AUG 14 1997

RDU: KEEP 20 POP FOR NORTH COAST BASED ON LATEST ADAP MCON. NO OTHER
CHANGES NEEDED.

CWF: VWP PROFILES FROM KILM-KMHX INDICATE WINDS 20-25 KT BETWEEN
1000-2000 FT. WILL UP SPEEDS SRN WATERS TO 15 TO 20 KT.  HAVE
RECEIVED REPORTS OF 5 FT SEAS OFF CAPE LOOKOUT SO WILL KEEP 4 FT
SEAS DESPITE LOWER HEIGHTS AT FPSN.

DISC: NO RELIEF IN SIGHT FOR THIRSTY LAWNS/CROPS UNLESS YOU HAPPEN
TO BE THE LUCKY FEW WHO PICK UP A STRAY TSRA THE NXT 3 DAYS.  ADAP
FIELDS INDICATE STRONGEST CONV UP N WHERE SWRD MOVG COLD FRONT HAS
STALLED.  VERY LOW POP IN ORDER THERE THROUGH MIDNIGHT WHERE CELLS
HAVE BEEN REDEVELOPING VCNTY ALB SOUND. DOWN SOUTH A FEW CELLS KEEP
FORMING ALONG OLD OUTLFLOW BNDRY OVER DUPLIN/ONSLOW COUNTIES BUT
RADAR/SAT TRENDS SUGGEST ACTIVITY WILL BE OVER BY ZONE ISSUANCE
TIME.

COLD FRONT WILL BEGIN TO MOVE SLOWLY N OVERNIGHT IN RESPONSE TO DEEP
SW FLOW ACROSS THE SOUTHEAST.  MAIN BAND OF WESTERLIES WILL CONTINUE
NORTH OF REGION THROUGH THE WEEKEND AS WSTRN FRINGE OF BERMUDA HIGH
EXTENDS INTO THE CAROLINAS.  WITH NO SIG SHORTWAVE ENERGY EXPECTED
ACROSS THE REGION (THOUGHT THE NGM WAS OVERDONE ON VORT MAX ACROSS NC
ON FRI)...WE CAN EXPECT JUST SOME WDLY SCT SEA-BREEZE CONVECTION.
EVEN THAT WILL BE LIMITED BY WARM MID LVL TEMPS.  THUS VERY DRY AND
HOT PTRN WITH HIGH SFC HUMIDITIES TO CONTINUE FOR THE FORSEEABLE
FUTURE.

.MHX...NONE.

JME

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:53 PM EDTSevere Thunderstorm WarningMHXOnslow37 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.